Alert archive / Pennsylvania / Areal Flood Warnings in 2018

Areal Flood Warning 76, NWS Philadelphia/Mount Holly

September 25, 2018Philadelphia County, Pennsylvania

NWS Philadelphia/Mount Holly issued this areal flood warning at Sep 25, 2018, 9:11 PM EDT for Philadelphia County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2018, 9:11 PM EDT (01:11 UTC)
Expired
Sep 25, 2018, 11:44 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Philadelphia County, PA

The radar

The Philadelphia radar (KDIX), 54 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2018-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2018-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

352 
WGUS41 KPHI 260111
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
911 PM EDT TUE SEP 25 2018

PAC101-260515-
/O.NEW.KPHI.FA.W.0076.180926T0111Z-180926T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
911 PM EDT TUE SEP 25 2018

The National Weather Service in Mount Holly NJ has issued a

* Flood Warning for...
  Northeastern Philadelphia County in southeastern Pennsylvania...

* Until 115 AM EDT.

* At 908 PM EDT, reporting gauges indicate minor flooding on 
  Pennypack Creek due to recent heavy rainfall. These waters will 
  begin to recede overnight. 

* Some locations that could experience flooding include...
  Philadelphia, Holmesburg, Tacony and Northeast Philadelphia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4009 7502 4004 7499 4002 7504 4006 7509

$$

Fitzsimmons
1 follow-up statement
416 
WGUS81 KPHI 260344
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1144 PM EDT TUE SEP 25 2018

PAC101-260351-
/O.CAN.KPHI.FA.W.0076.000000T0000Z-180926T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Philadelphia PA-
1144 PM EDT TUE SEP 25 2018

...THE FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN PHILADELPHIA
COUNTY...

The Pennypack Creek has returned within its banks, and the minor 
flooding has come to an end.

LAT...LON 4009 7502 4004 7499 4002 7504 4006 7509

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Sep 25, 6:33 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Sep 25, 6:33 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
633 PM EDT Tue Sep 25 2018

.SYNOPSIS...
A warm front will lift north of the area this evening. A cold
front will move across the East Coast later on Wednesday, and
stall south of the area as high pressure builds out of the
Midwest and into New England Thursday. A weak area of low
pressure is forecast to move along the front to our south on
Friday, then another cold front is forecast to move across the
East Coast Saturday. High pressure builds across the Northeast
Saturday night into Sunday, then offshore on Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Moderate to heavy rain showers, along with some isolated
thunderstorms, developed on a warm front along the I-95
corridor. Heavy rain has resulted in flooding and flash flooding
across parts of the area.

This swath is showers is moving to the north and east, and will
affect mainly northeast New Jersey through sunset, possibly an
hour or so after sunset as well.

Behind this area of showers, another light area of showers may
pass through from the south and west. More showers over central
PA may affect the region after midnight tonight, but those
should be light as well.

The biggest threat for areas along the frontal boundary will be
flooding rains. PWATs are high (around 2 inches) and training
of storms as they propagate to the northeast is possible. With
low FFG values, especially along the urbanized I-95 corridor,
flash flooding will also remain a threat through this evening.

The warm front should start to move northward, albeit slowly,
through tonight. It may even start to wash out overnight with a
southerly flow developing across the area.

&&

.SHORT TERM /6 AM WEDNESDAY THROUGH 6 AM WEDNESDAY/...
The warm front should be north of the forecast area on
Wednesday and the start of the day looks to be a bit on the
dreary side as low clouds remain across the region. As we head
towards late morning, the clouds should start to lift and some
clearing may occur.

A cold front will move towards our area from the west Wednesday
afternoon, crossing through our region on Wednesday evening.
Temperatures are expected to rise into the 70s and 80s across
the forecast area, which will help to increase the surface
instability. Showers and thunderstorms are expected to develop
ahead of the front in the warm sector by Wednesday afternoon and
then continue through Wednesday evening/night as the front
makes its way towards the coast. SPC continues to have much of
our forecast area in a Slight Risk for severe storms. While the
shear doesn't look great, it should be enough to allow for
strong enough updrafts within convection. Storm motion continues
to look like it will be on the faster side so heavy rainfall
should move through quickly and not persist at any one location
for too long of a time.

However, much of the severe potential remains conditional on
the timing of the front. A slightly later arrival and/or slower
moving front and we may not see quite as much action across the
area. A slower front may also mean that rainfall rates persist
over locations longer, increasing the flash flood threat.

Storms will start to end from west to east as the front moves
through with a northwest flow developing behind the front.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
The cold front that moves across the area late in the day
Wednesday will continue to push offshore through Wednesday
night. There will likely still be some showers across portions
of southern New Jersey, Delaware, and Maryland into the evening
as the front moves offshore. There may even be some lingering
showers across far southern Delaware and Maryland overnight as
there could be some enhanced moisture and lift just north of the
front as it sags south of the area.

Thursday should be dry for most places, except again southern
New Jersey, Delaware, and Maryland where moisture may begin to
move into the area late in the day ahead of the frontal boundary
to our south that may begin lifting back toward the area as a
warm front. Showers may continue to spread northward overnight
Thursday into Friday as the warm front lifts across the area,
and an area of low pressure develops along the boundary to our
south and moves out to sea during the day Friday.

Another weak, and dry frontal boundary is forecast to move
across the area on Saturday, with high pressure building into
the area overnight Saturday. This should bring dry weather back
to the forecast, and a brief return of cooler weather.

Sunday through Tuesday night...Once the cold front passes to
our south, we will enjoy a couple days of dry weather before the
front begins to lift north as a warm front, preceding another
area of low pressure moving out of the Great Plains toward the
Great Lakes. Highs should remain near normal in the low 70s to
the south and low 60s to the north over the southern Poconos. As
the front lifts north Monday night, highs should rise a few
degrees more on Tuesday into the mid 70s for most areas. At this
time, any rain looks to hold off until late Tuesday night into
early Wednesday morning. Confidence in the progression of the
warm front is still relatively low as models have not reached a
consensus on the placement/development of the low to our west.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...IFR/LIFR in SHRA/TSRA, otherwise, VFR this evening,
then becoming MVFR/IFR tonight. SHRA/TSRA will continue across
the area through this evening. Any thunder chances should
diminish by around 00Z at the terminals.

Winds are generally south to southeast around 10 knots with
some higher gusts this afternoon. Winds will lighten this
evening to around 5 knots or so and remain out of the south
overnight.

Wednesday...MVFR/IFR conditions to start the day but
improvement to VFR is expected around midday. Periods of
MVFR/IFR possible in showers and thunderstorms ahead of an
approaching cold front. West to southwest winds around 10 knots.

OUTLOOK...

Wednesday night...Showers and thunderstorms possible in the
evening may lower conditions, then becoming VFR overnight. Winds
shift to northwest then north behind the front and may gust
15-20 knots.

Thursday...Generally VFR expected. North winds early become
east then southeast during the day.

Thursday night-Friday...VFR early Thursday evening, becoming
MVFR overnight into Friday with a chance of showers. Southeast
winds Thursday night become more easterly Friday.

Friday night...MVFR conditions early become VFR during the
evening and overnight. Winds become northwest.

Saturday-Sunday...VFR conditions expected.

&&

.MARINE...
The Small Craft Advisory continues on the ocean through
Wednesday night.

Strong southeasterly flow continues across the coastal waters
this afternoon. Winds have already started to decrease on the
ocean and we have lost most of the higher gusts. However, some
gusts around 25 knots may occur through this evening.

Seas remain well above 5 feet through Wednesday.

Showers and thunderstorms over the waters are possible through
Wednesday. Winds and seas will be higher in the vicinity of any
thunderstorms that develop.

OUTLOOK...

Wednesday night...Small Craft Advisory remains in effect
through Wednesday night as seas remain elevated.

Thursday...Small Craft Advisory may need to be extended as seas
may remain elevated into the day and winds may gust around 25
knots early in the day.

Thursday night-Sunday...Conditions likely to remain below Small
Craft Advisory criteria, although winds may gust around 20
knots at times.

RIP CURRENTS...

Seas remain around 7-8 feet with a period around 8 seconds and
winds blowing out of the east-southeast around 15 to 20 knots
over the waters. This combination is expected to lead to a
higher risk for rip currents along the ocean front. Therefore we
have issued a High Rip Current Risk through this evening.

&&

.TIDES/COASTAL FLOODING...
Water levels on the back bays of Ocean county continue to
recede. Will cancel the Coastal Flood Advisory.

On the Chesapeake Bay, a Coastal Flood Advisory remains in
effect for the eastern shore of Maryland.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...High Rip Current Risk until 9 PM EDT this evening for NJZ014-
     024>026.
DE...High Rip Current Risk until 9 PM EDT this evening for DEZ004.
MD...Coastal Flood Advisory until midnight EDT tonight for MDZ008-
     012-015-019-020.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ450>455.

&&

Synopsis...Robertson
Near Term...Meola/MPS
Short Term...Meola
Long Term...Davis/Robertson
Aviation...Davis/Robertson/Meola/MPS
Marine...Davis/Robertson/Meola/MPS
Tides/Coastal Flooding...MPS
Hazardous weather outlook, Sep 25, 8:48 PM EDT, 23 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
848 PM EDT Tue Sep 25 2018

DEZ001>003-NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-070-
071-101>106-270100-
New Castle-Kent-Inland Sussex-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
848 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MDZ008-012-015-019-020-270100-
Cecil-Kent MD-Queen Annes-Talbot-Caroline-
848 PM EDT Tue Sep 25 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-270100-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
848 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight risk of severe thunderstorms Wednesday afternoon
into Wednesday evening. The primary hazard with these storms is
expected to be damaging winds.

There is a moderate risk for the development of dangerous rip
currents on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-270100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
848 PM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts above 34 KT are possible in the vicinity of any
thunderstorms Wednesday afternoon into Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Local storm report, Sep 25, 7:08 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
708 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLOOD            1 N BURLINGTON TWP      40.08N  74.83W
09/25/2018                   BURLINGTON         NJ   SOCIAL MEDIA

            PHOTOS OF STREET FLOODING IN THE PINEWALD SECTION OF
            BURLINGTON TOWNSHIP.

&&

EVENT NUMBER PHI1801617

DAVIS
Local storm report, Sep 25, 7:46 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
746 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLOOD            DELRAN                  40.02N  74.93W
09/25/2018                   BURLINGTON         NJ   NWS EMPLOYEE

            SEVERAL ROADS FLOODED AND SOME NEARLY IMPASSABLE VIA
            FACEBOOK POSTS FROM THOSE IN THE NEIGHBORHOOD. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER PHI1801618

DAVIS
Local storm report, Sep 25, 7:48 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
748 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLOOD            MORRISVILLE             40.21N  74.77W
09/25/2018                   BUCKS              PA   SOCIAL MEDIA

            SEVERAL ROADWAYS FLOODED IN THE AREA.

&&

EVENT NUMBER PHI1801619

DAVIS
Local storm report, Sep 25, 7:59 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
759 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HEAVY RAIN       MOUNT HOLLY WFO         40.01N  74.79W
09/25/2018  M1.91 INCH       BURLINGTON         NJ   NWS OFFICE

            1.91 INCHES SINCE AROUND 5 PM.

&&

EVENT NUMBER PHI1801620

MPS
Local storm report, Sep 25, 8:27 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
827 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FLOOD            PHILADELPHIA            39.96N  75.14W
09/25/2018                   PHILADELPHIA       PA   EMERGENCY MNGR

            PER PHILADELPHIA OEM SOCIAL MEDIA ACCOUNT: MLK DRIVE
            CLOSED FROM FALLS BRIDGE TO MONTGOMERY DRIVE DUE TO
            FLOODING.

&&

EVENT NUMBER PHI1801621

MPS
Local storm report, Sep 25, 8:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
835 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HEAVY RAIN       GREEN TWP               40.98N  74.80W
09/25/2018  M1.97 INCH       SUSSEX             NJ   SOCIAL MEDIA

            1.97" IN ABOUT 3 HOURS.

&&

EVENT NUMBER PHI1801622

MPS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:15 PM EDTSpecial Weather StatementPHINorthampton30 min
Sep 26, 6:37 PM EDTSpecial Weather StatementPHIChester53 min
Sep 26, 6:41 PM EDTAreal Flood AdvisoryPHICarbon, Lehigh, Monroe, Northampton3 hr
Sep 26, 7:06 PM EDTSevere Thunderstorm WarningPHIBerks, Chester, Delaware, Montgomery54 min
Sep 26, 7:31 PM EDTAreal Flood AdvisoryPHIBerks, Chester, Montgomery106 min
Sep 26, 7:53 PM EDTSevere Thunderstorm WarningPHIChester52 min

Nearby

Areal Flood Warnings in Pennsylvania, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.